Communications in Number Theory and Physics

Volume 16 (2022)

Number 4

Flux vacua: a voluminous recount

Pages: 761 – 800



Miranda C. N. Cheng (Korteweg-de Vries Institute for Mathematics and Institute of Physics, University of Amsterdam, The Netherlands)

Gregory W. Moore (NHETC and Department of Physics and Astronomy, Rutgers University, Piscataway, New Jersey, U.S.A.)

Natalie M. Paquette (Department of Physics, University of Washington, Seattle, Wa., U.S.A.)


In this note, we apply mathematical results for the volume of certain symmetric spaces to the problem of counting flux vacua in simple IIB Calabi–Yau compactifications. In particular, we obtain estimates for the number of flux vacua including the geometric factor related to the Calabi–Yau moduli space, in the large flux limit, for the FHSV model and some closely related models. We see that these geometric factors give rise to contributions to the counting formula that are typically not of order one and might potentially affect the counting qualitatively in some cases. We also note, for simple families of Calabi–Yau moduli spaces, an interesting dependence of the moduli space volumes on the dimension of the flux space, which in turn is governed by the Betti numbers of the Calabi–Yaus.

Received 23 January 2020

Published 21 October 2022